California, 2004

Tornado in California, December 29, 2004

December 29, 2004 · NWS MTR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 29, 10:15 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 29, 10:15 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1015 AM PST WED DEC 29 2004

.DISCUSSION...MOSTLY CLOUDY SKIES...COOL TEMPERATURES AND SOME
SCATTERED LIGHT SHOWERS PREVAIL OVER OUR DISTRICT THIS MORNING. THE
12Z OAK SOUNDING SHOWS AN ESSENTIALLY SATURATED MOIST ADIABATIC
PROFILE THROUGH THE DEPTH OF THE TROPOSPHERE...WITH THE FREEZING
LEVEL DOWN TO 4575 FT. FOR THE REST OF THE DAY...WELL MORE OR LESS
BE IN A SORT OF LULL PERIOD BETWEEN STORM SYSTEMS.  GIVEN THE COOL...
MOIST AND MARGINALLY UNSTABLE AIR MASS HOWEVER...EXPECT SOME
SCATTERED AND GENERALLY LIGHT SHOWERS TO CONTINUE TO OCCUR.

THE NEXT PACIFIC FRONTAL SYSTEM IS PRESENTLY ABOUT 350 MILES
WEST OF SAN FRANCISCO AND IS MOVING DIRECTLY TOWARDS US AT
ABOUT 40 KNOTS.  AS HAS TYPICALLY BEEN THE CASE...THE GFS IS FASTER
WITH THE ASSOCIATED PRECIP ONSET THAN THE ETA. GOING WITH A
COMPROMISE BETWEEN THE 2...THINK STEADIER PRECIP WILL BEGIN IN THE
NORTH BAY EARLY THIS EVENING...IN SAN FRANCISCO MID EVENING...AND
IN THE MONTEREY BAY REGION BY ABOUT MIDNIGHT.

EXPECT RAINFALL TOTALS BY MID-MORNING THURS TO RANGE FROM ABOUT 1 TO
1.5 INCHES IN THE WETTEST LOCATIONS IN THE HILLS...TO 1/2 TO 3/4 OF
AN INCH IN LOW ELEVATION PORTIONS OF THE SFO BAY AREA...TO AS LITTLE
AS 1/4 OF AN INCH IN THE SOUTHEASTERN INTERIOR OF OUR DISTRICT. WINDS
WITH THIS SYSTEM ARE LOOKING FAIRLY ROBUST AND WERE ISSUING GALE
WARNINGS FOR TONIGHT FOR OUR COASTAL WATERS. VALUES ARE RIGHT ON THE
EDGE WITH RESPECT TO ISSUANCE OF A WIND ADVISORY FOR THE COASTAL LAND
ZONES AND AM GOING TO CONSIDER THIS FURTHER PRIOR TO THE ISSUANCE OF
THE AFTERNOON FORECAST PACKAGE.

MODEL OUTPUT SUGGESTS THIS FRONTAL BAND WILL MORE OR LESS STALL OVER
OUR DISTRICT THURS AND THURS NIGHT...WITH A SERIES OF UPPER LEVEL
DISTURBANCES PROPAGATING THROUGH AND ENHANCING THE PRECIP RATES...
AND THEN FINALLY BEGIN TO DRY OUT FRIDAY MORNING. RAINFALL TOTALS FOR
THE ENTIRE PERIOD FROM 6 PM TODAY THROUGH FRIDAY MORNING ARE
CURRENTLY PROJECTED TO RANGE FROM AS MUCH AS 3-4 INCHES IN THE
WETTEST SPOTS IN THE COASTAL HILLS...TO THE 1 TO 1.5 INCH RANGE FOR
LOWER ELEVATIONS OF THE SFO BAY AREA...AND DOWN TO AROUND 0.5 INCHES
IN THE DRIER PORTIONS OF THE SOUTHERN INTERIOR.

IT SHOULD DRY OUT A BIT FRIDAY AND FRIDAY NIGHT...BUT THEN
WITH ANOTHER...AND COLDER...WEATHER SYSTEM MOVING IN BY MID WEEKEND.
PRESENT FORECASTS APPEAR GENERALLY ON-TRACK AND NO UPDATES ARE
CURRENTLY ANTICIPATED.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT...SCA PT ARENA TO PIGEON PT THIS AFTERNOON.

PUBLIC FORECAST: BLIER
MARINE/AVIATION: WEAGLE

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Dec 29, 6:00 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST WED DEC 29 2004

CAZ005>010-065-074-075-301400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS

.DAY 1...TODAY AND TONIGHT

LIGHT RAIN THIS MORNING WILL TAPER TO SHOWERS BY MIDDAY. ANOTHER
STORM WILL ARRIVE IN THE NORTH BAY BY THIS EVENING WITH RAIN
DEVELOPING ALONG WITH INCREASING WIND. WIND ADVISORIES AND URBAN
AND SMALL STREAM FLOOD ADVISORIES MAY BE ISSUED LATER THIS AFTERNOON
OR EVENING FOR THE UPCOMING STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE TO HEAVY RAIN WILL AFFECT THE ENTIRE REGION...ESPECIALLY
EARLY IN THE DAY THURSDAY BEFORE TAPERING OFF THURSDAY NIGHT OR
FRIDAY. WIND ADVISORIES AS WELL AS URBAN AND SMALL STREAM FLOOD
ADVISORIES MAY BE NECESSARY. BY THURSDAY NIGHT AND FRIDAY A LARGE
SWELL TRAIN IS FORECAST TO REACH THE COAST AND HIGH SURF ADVISORIES
MAY BE ISSUED.

A BRIEF BREAK IN THE WET WEATHER IS FORECAST LATER FRIDAY INTO NEW
YEARS DAY. HOWEVER WET AND UNSETTLED WEATHER IS FORECAST TO RETURN
SUNDAY THROUGH TUESDAY. GIVEN ALL OF THE RECENT RAIN...FLOODING
CONCERNS WILL HAVE TO BE MONITORED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WALBRUN

The radar

The Sacramento radar (KDAX), 89 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sonoma

When
December 29, 12:10 PM PST to 12:12 PM PST
Where
Sonoma County, Santa Rosa
Rating
F0
Path length
0.2 mi
Path width
3 yd
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -122.700

Brief F0 tornado touchdown in the NW portion of the city of Santa Rosa, picked up cinder blocks and threw them into the roof of a house, putting holes in the roof. Law enforcement officer reported swirl of debris passed over his car.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyThe tornado archive for California, 2004Warnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430397.